What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 19, 7:08 PM EST, 14 minutes earlier.
Area forecast discussion, Aug 19, 7:08 PM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
808 PM EDT Sun Aug 19 2018
.SYNOPSIS...
A cold front will move into central NC tonight, then stall overhead.
This boundary will return northward late Monday night into Tuesday.
A strong cold front will cross the area late Wednesday and Wednesday
night.
&&
.NEAR TERM /THROUGH MONDAY/...
As of 340 PM Sunday...
At mid afternoon, scattered convection pretty much confined to a
heating differential boundary across the northern Piedmont. As the
atmosphere destabilizes through the rest of the afternoon, expect
additional convective development through 03Z across the rest of
central NC. After 03z, potential for convection to become more
concentrated across the northeast Piedmont and northern Coastal
Plain, ahead of a mid level s/w and associated sfc cold front. This
sfc feature will drop into central NC after 06Z. Scattered
convection will likely traverse this region through the overnight
hours.
Severe convection parameters marginal/weak at best. Water vapor
imagery depicts a decent layer of mid level dry air over the region.
This intrusion of drier air may be enough to enhance downdrafts,
leading to locally strong/damaging wind gusts.
Overnight temperatures in the 70-75 degrees.
&&
.SHORT TERM /MONDAY NIGHT/...
As of 340 PM Sunday...
The sfc boundary is projected to lie close to highway 64 by early
Monday. This sfc front will serve as a focus for scattered
convection Monday afternoon. Severe parameters a little more
impressive with shear values approaching 30kts across the north with
MLCAPE values 1600-2000 J/kg. This would suggest that the convection
may organize into broken bands, enhancing the threat for locally
damaging wind gusts. Convective allowing models suggest that
convective will be random, with not much organization.
The approach of a stronger s/w, crossing the mid MS Valley, will
induce a sly flow over central NC Monday night. This will push the
stalled boundary north back into Virginia by early Tuesday. The
retreating boundary may trigger additional showers and isolated
thunderstorms overnight Monday night.
Widespread low clouds Monday morning will inhibit insolation and
deter temperature recovery a bit. Once the sun breaks through,
convection will quickly fire, adding another hurdle to temperature
recovery. Thus, highs Monday will likely stall in the mid-upper 80s.
If the extensive low clouds hold on until mid day/early afternoon,
then highs across the northern counties may end up 3-4 degrees
cooler than forecast. Lows Monday night near 70-lower 70s.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
As of 132 pm Sunday...
Two main weather stories during the long term:
1. Severe thunderstorm risk late in the day Tuesday.
2. Cooling/Drying trend for Thursday through Saturday.
First, the severe weather threat: With the approach of an amplified
mid/upr trough, we'll see deep warm/moist s/sw flow ahead of it and
warm sector destabilization on Tuesday. As a prefrontal sfc trough
approaches late in the day, in conjunction with increasing deep
layer shear with the approach of the mid/upr trough, the ingredients
for isolated to scattered severe tstms will come together. Deep
layer shear progs, along with forecast soundings and hodographs
suggest storm mode will be mostly multi-cell cluster with straight-
line winds being the main threat, however there's enough low level
shear to support the potential for a couple isolated supercells.
Timing for such a line of tstms appears to be later in the day, or
mainly evening hours. Shower and tstm activity expected to wind
down overnight. Then on Wednesday, the sfc cold front and upper
trough axis are forecast to move through, so will need to keep a
chance for showers/tstms in the forecast for Wednesday afternoon,
but the best forcing for such activity (and severe storms) will have
exited, so any pcpn on Wednesday should be fairly light. Temps
Tuesday and Wednesday near-normal.
Second, the cooling/drying trend: In the wake of Wednesday's cold
front and upper trough passage, look for cool/dry air advection
along with high pressure building to our north. That will set up
central NC to have a period of pleasant weather Thursday and Friday,
perhaps even lasting through most of Saturday, with temps several
degrees below normal (highs in the lower 80s and lows in the upper
50s to lower 60s). There are hints that a coastal trough may bring
moisture back into eastern NC over the weekend, but the bulk of that
moisture (and rain chances) right now appear to remain mostly to our
east and south.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
As of 750 PM Sunday...
An upper level disturbance can be seen on water vapor this
evening rotating east. There is a leftover boundary from earlier
convection just north of KRDU and KRWI this evening and the NSSL
WRF is showing current convection across the north pushing south
and igniting along this boundary. Other high res models aren't
as impressive, but also are not handling current trends well
either. Given the orientation and location of current mesoscale
boundaries have kept TAFs advertising this solution.
Monday morning, convection will quickly decrease in coverage as
the upper level low centers over the northeastern United
States. As this happens, another round of low level stratus will
be possible. NAM soundings have latched on to this signal with
the GFS not as robust (cigs confined to the triad). Given what
happened last night and very similar sounding profiles, think
the stratus will happen. Some sub IFR restrictions will also be
possible towards KGSO and KINT which future TAF packages might
need to include.
During the day Monday, the upper level low will exit east across
the region with another round of showers and thunderstorms
possible in the afternoon. Some gusty winds will be possible in
any of the heavier showers and thunderstorms as dry air exists
in the mid to upper levels.
Outlook (00z Tuesday through Friday): The atmosphere will
remain moist and unsettled across central NC through mid week,
leading to rounds of scattered convection, and lengthy periods
of early morning low clouds. A cold front is expected to cross
the region Wednesday evening with drier air filtering in behind.
This will lead to a period of VFR conditions Thursday and
Friday.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...WSS
NEAR TERM...WSS
SHORT TERM...WSS
LONG TERM...NP
AVIATION...Haines
Hazardous weather outlook, Aug 19, 3:03 PM EST, 4 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
403 PM EDT Sun Aug 19 2018
NCZ007>011-021>028-038>043-073>078-083>086-088-089-200930-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
403 PM EDT Sun Aug 19 2018
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...This Afternoon and Tonight.
Isolated strong to severe thunderstorm are possible through Midnight
across central NC. The primary severe weather hazard will be locally
damaging winds. In addition, locally heavy rain will result in flash
flooding of streets and poor drainage areas.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There is the potential for isolated severe thunderstorms Monday and
Tuesday with the main hazard being locally damaging winds. In
addition, locally heavy rainfall will be associated with all
thunderstorms which may trigger brief flooding of streets and poor
drainage areas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 19, 2:40 PM EST, 4 hours 42 minutes before
Special Weather Statement
National Weather Service Raleigh NC
340 PM EDT SUN AUG 19 2018
NCZ008>010-192045-
Vance NC-Warren NC-Granville NC-
340 PM EDT SUN AUG 19 2018
...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT VANCE...
WARREN AND GRANVILLE COUNTIES UNTIL 445 PM EDT...
At 339 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms near Oxford, moving east at 15 mph.
Pea size hail and wind gusts up to 40 mph will be possible with this
storm.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.
Locations impacted include...
Henderson, Oxford, Warrenton, Norlina, Littleton, Stovall,
Middleburg, Macon, Gillburg and Afton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
Boaters on the open water and those camping outdoors are especially
vulnerable to the dangers of lightning. Seek harbor immediately and
find safe shelter in a nearby building or vehicle.
&&
LAT...LON 3638 7791 3628 7796 3623 7880 3654 7879
3654 7790
TIME...MOT...LOC 1939Z 257DEG 11KT 3635 7870
EllisSpecial weather statement, Aug 19, 3:31 PM EST, 3 hours 51 minutes before
Special Weather Statement
National Weather Service Raleigh NC
431 PM EDT SUN AUG 19 2018
NCZ021-038-192115-
Forsyth NC-Davidson NC-
431 PM EDT SUN AUG 19 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FORSYTH AND NORTH
CENTRAL DAVIDSON COUNTIES UNTIL 515 PM EDT...
At 431 PM EDT, Doppler radar was tracking a strong thunderstorm over
Clemmons, or 10 miles southwest of Winston-Salem, moving east at 10
mph.
Wind gusts up to 40 mph will be possible with this storm.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.
Locations impacted include...
Winston-Salem, Clemmons, Bermuda Run, Lewisville, Arcadia, Welcome
and Sedge Garden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, and other light outdoor objects.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3612 8047 3610 8010 3584 8019 3589 8037
3593 8037 3596 8038 3599 8042 3600 8041
3601 8042 3603 8045 3606 8046 3606 8047
3605 8048 3605 8049
TIME...MOT...LOC 2031Z 284DEG 10KT 3602 8041
WSSSpecial weather statement, Aug 19, 4:01 PM EST, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Raleigh NC
501 PM EDT SUN AUG 19 2018
NCZ008>010-192200-
Vance NC-Warren NC-Granville NC-
501 PM EDT SUN AUG 19 2018
...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT VANCE...
WESTERN WARREN AND GRANVILLE COUNTIES UNTIL 600 PM EDT...
At 501 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms near Butner, or 7 miles north of Creedmoor,
moving east at 15 mph.
Wind gusts up to 40 mph will be possible with this storm.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.
Locations impacted include...
Henderson, Oxford, Creedmoor, Butner, Norlina, Kittrell, Stem,
Stovall, Middleburg and Gillburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
Boaters on the open water and those camping outdoors are especially
vulnerable to the dangers of lightning. Seek harbor immediately and
find safe shelter in a nearby building or vehicle.
&&
LAT...LON 3651 7819 3626 7817 3625 7819 3627 7831
3623 7834 3623 7838 3619 7840 3617 7848
3618 7849 3617 7850 3611 7881 3644 7880
TIME...MOT...LOC 2101Z 259DEG 15KT 3622 7873
EllisSpecial weather statement, Aug 19, 4:52 PM EST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Raleigh NC
552 PM EDT SUN AUG 19 2018
NCZ038-039-192245-
Randolph NC-Davidson NC-
552 PM EDT SUN AUG 19 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN DAVIDSON AND
NORTHWESTERN RANDOLPH COUNTIES UNTIL 645 PM EDT...
At 551 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from Thomasville to Lexington.
Movement was east at 15 mph.
Wind gusts up to 40 mph will be possible with these storms.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with these storms.
Locations impacted include...
High Point, Lexington, Randleman, Thomasville, Linwood, Archdale,
Trinity, Denton, Gordontown and Randleman Regional Reservior Marina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3578 8040 3595 8005 3592 8004 3592 7992
3585 7968 3556 8019
TIME...MOT...LOC 2151Z 291DEG 13KT 3590 8005 3580 8025
EllisLocal storm report, Aug 19, 7:18 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
818 PM EDT SUN AUG 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM TSTM WND DMG 2 NW BETHEL HILL 36.51N 78.90W
08/19/2018 PERSON NC TRAINED SPOTTER
LARGE TREE DOWN AT OLD US 501 HIGHWAY AND
FONTAINE RD IN BETHEL HILL.
&&
JFD